EconPapers    
Economics at your fingertips  
 

The Foster-Hart measure of riskiness for general gambles

, (friedel@uni-bielefeld.de) and , (tobias.hellmann@uni-bielefeld.de)
Additional contact information
,: Center for Mathematical Economics, Bielefeld University
,: Center for Mathematical Economics, Bielefeld University

Authors registered in the RePEc Author Service: Frank Riedel and Tobias Hellmann (hellmann-tobias@gmx.de)

Theoretical Economics, 2015, vol. 10, issue 1

Abstract: Foster and Hart propose a measure of riskiness for discrete random variables. Their defining equation has no solution for many common continuous distributions. We show how to extend consistently the definition of riskiness to continuous random variables. For many continuous random variables, the risk measure is equal to the worst--case risk measure, i.e. the maximal possible loss incurred by that gamble. For many discrete gambles with a large number of values, the Foster--Hart riskiness is close to the maximal loss. We give a simple characterization of gambles whose riskiness is or is close to the maximal loss.

Keywords: Risk measures; operational; bankruptcy; continuous random variable (search for similar items in EconPapers)
JEL-codes: D81 G11 (search for similar items in EconPapers)
Date: 2015-01-30
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (16)

Downloads: (external link)
http://econtheory.org/ojs/index.php/te/article/viewFile/20150001/12309/363 (application/pdf)

Related works:
Working Paper: The Foster-Hart measure of riskiness for general gambles (2014) Downloads
Working Paper: The Foster-Hart Measure of Riskiness for General Gambles (2013) Downloads
Working Paper: The Foster-Hart Measure of Riskiness for General Gambles (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:the:publsh:1499

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Todd D. Sarver, Juuso Toikka, Rakesh Vohra, Pierre-Olivier Weill

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne (martin.osborne@utoronto.ca).

 
Page updated 2025-03-30
Handle: RePEc:the:publsh:1499